Medicines that can cause changes in heart rate or rhythm

Many prescription and nonprescription medicines can cause a change in your heart rhythm or rate. Medicines that are used to control fast, slow, or irregular heartbeats include:

  • Antiarrhythmics, such as digoxin (Lanoxin), disopyramide phosphate (Norpace), or procainamide.
  • Beta-blockers , such as propranolol hydrochloride (Inderal) or atenolol (Tenormin).
  • Calcium channel blockers , such as diltiazem (Cardizem), nifedipine (Adalat), or verapamil hydrochloride (Verelan).
  • Diuretics , such as furosemide (Lasix) or triamterene (Dyrenium).
  • Angiotensin-converting enzyme (ACE) inhibitors, such as captopril (Capoten) or quinapril hydrochloride (Accupril).

Medicines that cause changes in your heart rate or rhythm as a side effect of the medicine include:

  • Antipsychotics (major tranquilizers), such as phenothiazines.
  • Asthma medicines or inhalers, such as theophylline or albuterol.
  • Barbiturates, such as pentobarbital (Nembutal) or secobarbital (Seconal).
  • Benzodiazepines, such as lorazepam (Ativan), alprazolam (Xanax), triazolam (Halcion), or diazepam (Valium).
  • Opioid narcotics, such as morphine or codeine.
  • Thyroid medicine, such as Synthroid.
  • Tricyclic antidepressants, such as amitriptyline hydrochloride or doxepin hydrochloride (Sinequan).

Nonprescription medicines that can cause changes in your heart rate or rhythm include:

  • Decongestants, such as Sudafed PE.
  • Nonprescription stimulants, such as diet pills, cold remedies, or pills to prevent sleepiness.

Illegal drugs, such as cocaine or amphetamines, also can cause changes in your heart rate or rhythm.

If changes in your heart rate or rhythm occur following the start of a new medicine:

  • Call the health professional who prescribed the medicine before taking another dose. The medicine may need to be stopped, changed, or the dose adjusted.
  • If you are taking a nonprescription medicine, stop taking the medicine. If you feel you need to continue taking the medicine, call your health professional to discuss it.

Last Updated: April 24, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.